This question hits home for me. I recently sat down with the husband, and main caregiver, of a woman with advanced dementia. The woman eats very little and is losing weight despite her husband’s great efforts at encouraging her to eat. Under the care of another physician, she had been given megestrol acetate and there had been some improvement. Her visit to my office was an opportunity to continue an ongoing conversation with her husband about his wife’s overall decline, her advancing dementia, and the sorrow he was feeling over her failing health.
Each user experiences their own unique feelings when using steroids and coming off the drug. When someone chooses to stop using they can experience a variety of withdrawal symptoms linked to addiction. Symptoms can include mood swings, fatigue, restlessness, loss of appetite, insomnia, reduced sex drive, the desire to take more steroids, and depression. Evidence for steroid addiction is certainly not as strong as it is for other drugs like cocaine or heroin. Though it is clear that people develop a tolerance and dependence on them and willingly experience negative consequences when using steroids - both of which are signs for drug dependence.
High-quality palliative care also requires special expertise in honest, compassionate communication. In addition to enhancing the patient's and family's experience, these skills help to establish trust and overcome barriers to adequate care and relief of symptoms. Several communication tasks are especially important: conveying accurate prognostic information while maintaining hope, eliciting information about symptoms, decision making about curative and palliative treatments, handling emotions, and dealing with requests from patients and families who have unrealistic goals [34, 35, 36] . The challenges of communicating effectively are discussed later in this course.